Evolocumab-Induced Angioedema
Abstract
BACKGROUND: Evolocumab is a monoclonal antibody targeting proprotein convertase subtilisin/kexin type 9, primarily used to help hyperlipidemia patients who cannot reach target low-density lipoprotein cholesterol despite statins and ezetimibe. While generally well tolerated, serious hypersensitivity reactions are rare. FIH/EARLY REPORTS SUMMARY: A 64-year-old man with familial hypercholesterolemia developed acute orofacial angioedema 4 months after starting evolocumab. There was no reported exposure to commonly implicated drugs. Laboratory studies were unremarkable. Symptoms resolved rapidly with prompt medical treatment after stopping evolocumab with no reported recurrence. DISCUSSION: Common causes, such as medication-induced or complement-mediated angioedema, were excluded through medical and laboratory assessment. Although the exact mechanism is unknown, an immune-mediated reaction is considered likely. NOVELTY: This represents the first reported case of angioedema associated with evolocumab in the absence of any confounding factors. TAKE-HOME MESSAGE: Future cases should focus on exploring immunological mechanisms underlying this adverse effect. Immune profiling may help identify patients at higher risk of evolocumab-induced angioedema.
Fields of Study & Subjects
Coagulation
Bradykinin
Polyphosphates
and Angioedema
Urticaria and Related Conditions
Complement system in diseases
Publication details
- Journal / source
- JACC Case Reports
- Publisher
- Elsevier BV
- Volume
- 31
- Issue
- 9
- Pages
- 106730–106730
- Publication date
- 13 January 2026
- Language
- EN